Wyoming, 2020

Avalanche in Wyoming, December 28, 2020

December 28, 2020 · NWS RIW · 1 event in 1 county or zone

A person riding a snowmobile triggered an avalanche. He went under the avalanche twice before being split out at the base of it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A person riding a snowmobile triggered an avalanche. He went under the avalanche twice before being split out at the base of it. The rider reported no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 10:52 AM MST, 38 minutes earlier.

Area forecast discussion, Dec 28, 10:52 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1052 AM MST Mon Dec 28 2020

.UPDATE...
Issued at 823 AM MST Mon Dec 28 2020

Dense, freezing fog continues to impact the Wind River Basin and
Natrona County this morning. Fog is freezing to surfaces and
causing roadways to be particularly slick across parts of the
area. Visibility is also greatly reduced to as low as a few
hundred feet at times. Advisories are in effect this morning for
the fog. Fog should dissipate later this morning and end by noon,
as the winter system begins to push into the area from the south.

&&

.SHORT TERM...(Today through Tuesday)

The 00Z model runs continue to show disagreement involving the track
of the southern upper level low that will begin to affect the
forecast area today. The model trending has continued to move toward
the solution set forth by the NAM/ECMWF models for the next winter
event for portions of the forecast area from the Wind River basin
extending east-southeast into southeast Wyoming through early
Tuesday. The NAM and HRRR model output continues to be similar
involving the expected northward push of sufficient low level
moisture produced from the southern stream storm system from the
gulf and southeast flow within the system.

The current indications are that the northern extent of the expected
initial light snow should make it into southern Sweetwater county
from by around 21Z this afternoon and into southern Fremont and
Natrona counties between 00Z-03Z this evening. Will continue closely
with the expected snow totals through tonight across Fremont county
with around an inch in Riverton to between 2-3 inches in the Lander
foothills. Expecting that the area from South Pass to Muddy gap will
see between 2 to 4 inches and 1 to 3 inches for Sweetwater and
southern Lincoln counties. Current indications are that Casper can
expect 1 to 2 inches through tonight. Areas north of central Fremont
to Natrona counties can expect to see less than inch of snow.

The trailing cold front should move through the region on Tuesday
with drying conditions and slightly cooler temperatures expected.
Lingering snow showers should shift east of the region by 21Z
Tuesday. A weak area of high pressure will shift southeast into the
region by Tuesday night with temps expected to tumble into the
single digits across much of the region.

.LONG TERM...(Tuesday night through Sunday)
Issued at 226 AM MST Mon Dec 28 2020

Slight ridging behind the departing trough will start the period and
will remain through early Thursday afternoon. The upper-level
ridging breaks down ahead of a Pacific Northwest trough approaching
from the west. Confidence on this event is rather low on the
placement of the precipitation associated with this system. The
ECMWF keeps majority of the snow on the western side of the Divide
while the GFS has the entire area receiving PoPs. Leaning slightly
toward the GFS due to its handling of this event with consistency
across previous runs. Models do agree on the duration of the event
by having it ejecting the storm straight south toward the Four
Corners by 18Z Friday. Still too early for snow amounts due to lack
of confidence in the event. As the upper level ridging breaks down;
models are picking up on an increase in H7 winds across the Wind
Corridor ahead of Thursday's trough.

Northwest flow will give way to zonal flow to start the weekend. By
Sunday however, snow makes its return the western mountains as
several small upper-level perturbations traverse the area. Winds
again will be a threat across the south as mid-level winds are
howling in association with the piece of energy moving through.
Nonetheless, GFS and ECMWF bring southwest flow late Sunday night
ahead of a decent trough. Models indicate snow spreading across the
area through the day Monday and quickly departing by the end of the
term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1050 AM MST Mon Dec 28 2020

Mainly VFR conditions are expected throughout the period.  Brief IFR
conditions are possible at KRIW through 19z as the freezing fog
continues to lift over the area. A batch of snow looks to come
into the forecast area from south to north, but it appears to be
mainly confined across the south and into Johnson and Natrona
Counties. Expect a period of snow at KRKS from about 01z-13z
Tuesday with some IFR conditions. The period of snow may last
longer at KCPR (from about 02-16z) and may drop the visibility to
IFR conditions. The system looks to just clip the KRIW area with
VCSH from around 05-10z. Although not in the current TAF, there
may be some areas of fog in the morning hours Tuesday, but these
can be included in later TAFs if conditions seem to warrant. This
would be largely dependent if any locations receive snow.

&&

.FIRE WEATHER...

Expect that winds should remain light through today, but should
increase from the northwest on Tuesday as a cold front sweeps
through the region. Dry conditions will prevail across the west
through Tuesday. The next storm system will begin to affect the
region on Wednesday with returning chances for snow showers.
Further south across the southwestern sections of the area, snow
will move northward into the area through tonight and into early
Tuesday. Snow totals should be generally in the 1 to 3 inch range.

East of the Divide, the snow is expected to move into the Wind
River basin by early this evening ahead of the next cold front. A
dusting to 3 inches of snow are expected with lesser amounts
toward the north and west through Tuesday morning. The trailing
cold front will move through the region on Tuesday with scattered
snow showers ending by Tuesday afternoon. Smoke dispersion across
the entire region will remain poor due to light winds. Gusty
northwest winds will increase Tuesday afternoon, especially from
Buffalo to Casper.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Freezing Fog Advisory until noon MST today for WYZ017.

&&

UPDATE...Fisher
SHORT TERM...Troutman
LONG TERM...Vorst
AVIATION...Clayton
FIRE WEATHER...Troutman
Hazardous weather outlook, Dec 28, 7:20 AM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
720 AM MST Mon Dec 28 2020

WYZ001>020-022>030-291430-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
720 AM MST Mon Dec 28 2020

...Dense fog Advisories and Freezing Fog Advisories for the Wind
River Basin and Natrona Counties until 10 AM...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Dense fog and freezing fog this mooning across the Wind River
Basin and Natrona County. Visibility is greatly reduced and
roadways are slick.

Snow will spread northward over southern
portions of Wyoming and into Fremont and Natrona counties by this
evening. The snow will continue through tonight with amounts
ranging from 1 to 3 inches across most of southern and into
central Wyoming from Riverton to Casper and extending southward.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Snow will end across the area by Tuesday morning with
drier and colder air moving across the region.

Wednesday night and Thursday...A chance for snow across the far west.

Saturday...A chance for snow across the far west.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 28, 11:30 AM MST to 11:33 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931697.